Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Do I need to switch from Atripla?
Aug 7, 2012

First of all thank you for taking my question. I am a 43 y.o male diagnosed with hiv/aids and Kaposis on September 23, 2011. At that time my cd4 was 73, 15% and vl was at 18,000. I started Atripla immediatly and vl went to undetectible in the first couple of months. My cd4 got up to 143 and % to 23 in early March 2012 then I started interferon injections for the KS which caused cd4 to drop to 79 and % to 14 so I stopped the interferon. My cd4 went back up to 140 and % to 20 in May. On my most recent labs in July my cd4 had dropped to 105 and the percentage has dropped to 17%. My viral load is still undetectable. What could be causing the drop in cd4%? I understand cd4 count can fluctuate but why would the % drop? Do I need to consider swithching from Atripla? I am worried about the fluctuation in cd4% and have also heard that a regimine with a PI booster may help with the ks. I am currently receiving care and feel like I am being very well taken care of but would like your opinion on what may be going on. I have been tested for tb, cmv, epstien barr, hpv, hepatitis and who know what else and all are negative, the only other negative aspect of my labs is that my lymphocyte count is a little low. Thanks again.

Response from Dr. Young

Hello and thanks for posting.

Sounds like you're responding well to your Atripla regimen, with rapid undetectable viral load. Assuming that you've been adherent to your medication, there's little in your story that makes me overly concerned, or indicates any need to switch off your medication (unless you're having difficulty with side effects or adherence).

The changes in your CD4 percentages aren't that worrisome to me- though it's reasonable to ask if there's something else that's causing the changes, it could have easily have been that the test results in March could have been an unusually high percentage, and that if you exclude that test, your other percentages seem pretty consistent with someone who's fairly recently started on medications (ie., from 15 to 20 and 17%).

Was your KS limited to the skin, or was there internal involvement? If the former, we'd typically continue whatever HIV treatment is the most appropriate for you, your virus and your lifestyle (ie, work and diet habits). There are limited study data that suggests that PIs might have activity in KS, but no clinical outcomes data to prove this point.

So, overall, it would seem like you're getting good care at my old clinic. Patience is sometimes hard to come by when you're getting started on medications and one's health perception seems to depend heavily on a couple of lab tests. Do know that in my decades of experience treating HIV that newly diagnosed folks like you (even those with KS) who get into (and stay in) good medical care have their health improve.

Be well, BY



Previous
Condom broke. PEP dosage timings
Next
Truvada with 245 mg or 300 mg Tenofovir ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement